Alert archive / Arizona / Special Weather Statements in 2019

Special Weather Statement, NWS Tucson, AZ

August 3, 2019

NWS Tucson, AZ issued this special weather statement at Aug 3, 2019, 5:39 PM MST. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2019, 5:39 PM MST (00:39 UTC)
Expired
Aug 3, 2019, 6:45 PM MST
In force
66 min
Issued by
NWS Tucson, AZ

The radar

The Tucson radar (KEMX), 138 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 0.7 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2019-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 428 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2019-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
428 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
3249 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

109 
WWUS85 KTWC 040039
SPSTWC

Special Weather Statement
National Weather Service Tucson AZ
539 PM MST Sat Aug 3 2019
 
AZZ508-509-040145-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Eastern Cochise County Below 5000 Feet including
Douglas/Willcox-
539 PM MST Sat Aug 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRAHAM AND NORTH
CENTRAL COCHISE COUNTIES UNTIL 645 PM MST...

At 539 PM MST, Doppler radar was tracking a strong thunderstorm 15
miles north of Bowie, or 25 miles southeast of Safford, moving
southwest at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Bowie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3273 10929 3240 10919 3230 10951 3264 10970
TIME...MOT...LOC 0039Z 063DEG 8KT 3254 10942 

$$

LEINS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 3, 1:40 PM MST, 3 hours 59 minutes earlier.

Area forecast discussion, Aug 3, 1:40 PM MST, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
140 PM MST Sat Aug 3 2019

.SYNOPSIS...The threat of afternoon and evening isolated to
scattered showers and thunderstorms will remain through the weekend
into early next week. In addition to these storms, unseasonably hot
temperatures and increased humidity will make for an uncomfortable
few days.

&&

.DISCUSSION...Isolated to scattered showers and thunderstorms were
already developing early this afternoon. The air mass remains moist
enough to support heavy downpours and strong wet microburst type
winds through this evening. Small hail not out of the question too.
Otherwise, the pattern remains favorable for daily showers and
thunderstorms this weekend. A slight downturn in the areal coverage
of thunderstorms may evolve early this coming week as the upper high
becomes centered over central and east-central Arizona briefly.
However, models hint at an upswing in shower and thunderstorm
activity by the end of next week as an inverted upper trough
approaches from northern Mexico. Daytime temperatures will remain
several degrees above normal through at least Tuesday before
moderating some the rest of the week.

&&

.AVIATION...Valid through 05/00Z.
Expect isolated to scattered SHRA/TSRA this afternoon and evening
mainly from central Pima County eastward with SCT-BKN clouds 8-12k
ft, diminishing after sundown. Best chances will be at KOLS and KDUG
terminals. Sfc winds generally out of the northwest 8-12 knots this
afternoon as well as Sunday afternoon becoming variable less than 10
knots overnight.  Expect gusty and erratic winds near any TSRA with
local MVFR CIGS and VSBYS possible. Aviation discussion not updated
for TAF amendments.

&&

.FIRE WEATHER...The daily cycle of afternoon/evening showers and
thunderstorms will continue through the forecast period. Minimum RH
values remain above 20-25 percent, and overnight recoveries will be
very good. Even with the abundant moisture, temperatures will be
several degrees above normal this weekend into early next week.
Aside from gusty erratic winds from thunderstorm outflows, wind
trends stay light and terrain driven.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 3, 1:27 PM MST, 4 hours 12 minutes before
Special Weather Statement
National Weather Service Tucson AZ
127 PM MST Sat Aug 3 2019

AZZ508-512-032115-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
127 PM MST Sat Aug 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COCHISE COUNTY UNTIL
215 PM MST...

At 127 PM MST, Doppler radar was tracking a strong thunderstorm 19
miles south of Chiricahua National Monument, moving south at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Rucker Canyon.

LAT...LON 3183 10952 3175 10932 3148 10937 3159 10966
TIME...MOT...LOC 2027Z 019DEG 9KT 3173 10946

Carpenter
Special weather statement, Aug 3, 3:12 PM MST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Tucson AZ
312 PM MST Sat Aug 3 2019

AZZ502-503-515-032300-
Tohono O'odham Nation including Sells-Upper Santa Cruz River and
Altar Valleys including Nogales-Baboquivari Mountains including Kitt
Peak-
312 PM MST Sat Aug 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PIMA COUNTY UNTIL
400 PM MST...

At 311 PM MST, Doppler radar was tracking strong thunderstorms 13
miles east of San Miguel, moving east at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Arivaca and Sasabe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3152 11167 3152 11168 3177 11170 3180 11132
      3153 11128 3153 11137 3143 11137
TIME...MOT...LOC 2211Z 256DEG 8KT 3169 11157

Carpenter
Special weather statement, Aug 3, 3:59 PM MST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Tucson AZ
359 PM MST Sat Aug 3 2019

AZZ507-032345-
Upper San Pedro River Valley including Sierra Vista/Benson-
359 PM MST Sat Aug 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRAHAM AND
NORTHWESTERN COCHISE COUNTIES UNTIL 445 PM MST...

At 358 PM MST, Doppler radar was tracking a strong thunderstorm 25
miles northwest of Dragoon, or 25 miles north of Benson, moving
northwest at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Muleshoe Ranch Preserve and Cascabel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3235 11018 3221 11029 3226 11045 3253 11044
TIME...MOT...LOC 2258Z 132DEG 12KT 3233 11029

LEINS
Special weather statement, Aug 3, 4:21 PM MST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Tucson AZ
421 PM MST Sat Aug 3 2019

AZZ507-508-513-040000-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-
421 PM MST Sat Aug 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL COCHISE COUNTY
UNTIL 500 PM MST...

At 421 PM MST, Doppler radar was tracking a strong thunderstorm near
Tombstone moving east at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Tombstone.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3164 11009 3182 11005 3181 10973 3155 10978
TIME...MOT...LOC 2321Z 280DEG 8KT 3172 10999

Carpenter
Local storm report, Aug 3, 5:05 PM MST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
505 PM MST SAT AUG 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     TSTM WND GST     3 N BISBEE              31.44N 109.91W
08/03/2019  M58 MPH          COCHISE            AZ   MESONET

            MESONET STATION CW7706 BISBEE.

&&
Special weather statement, Aug 3, 5:39 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
539 PM MST Sat Aug 3 2019

AZZ508-509-040145-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Eastern Cochise County Below 5000 Feet including
Douglas/Willcox-
539 PM MST Sat Aug 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRAHAM AND NORTH
CENTRAL COCHISE COUNTIES UNTIL 645 PM MST...

At 539 PM MST, Doppler radar was tracking a strong thunderstorm 15
miles north of Bowie, or 25 miles southeast of Safford, moving
southwest at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Bowie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3273 10929 3240 10919 3230 10951 3264 10970
TIME...MOT...LOC 0039Z 063DEG 8KT 3254 10942

LEINS

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 5:47 PM MSTSevere Thunderstorm WarningTWCCochise, Graham58 min
Aug 3, 6:08 PM MSTSpecial Weather StatementTWC52 min
Aug 3, 7:27 PM MSTAreal Flood AdvisoryTWCPima2 hr
Aug 4, 2:15 PM MSTSpecial Weather StatementTWCSanta Cruz45 min
Aug 4, 4:58 PM MSTSpecial Weather StatementTWC47 min

Nearby

Special Weather Statements in Arizona, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.